Thunderstorm Wind, Larimer
- When
- July 4, 4:40 PM MST
- Where
- Larimer County, 14.99 mi NE of Glendevey
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.960, -105.790
Mother Nature supplied most of the fireworks for the Fourth of July as severe thunderstorms moved across the region during the late afternoon and evening. Intense wind gusts, locally heavy rain and minor street flooding accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Mother Nature supplied most of the fireworks for the Fourth of July as severe thunderstorms moved across the region during the late afternoon and evening. Intense wind gusts, locally heavy rain and minor street flooding accompanied the storms. Denver Fire performed a swift water rescue in the area of 38th Avenue and Fox Street, in the evening when a motorist became stranded in their vehicle. Several fireworks shows were either cancelled or postponed due to safety concerns associated with the inclement weather. Peak wind gusts included: 74 mph northwest of Red Feather Lakes, 70 mph just northeast of Kremmling, and 67 mph at Buckley AFB. Several areas along the urban corridor picked up anywhere from 1 to 2 inches of rainfall. At Denver International Airport, a storm produced 0.77 inch of rainfall along with a peak wind gust to 54 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 1:33 PM MST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 233 PM MDT Tue Jul 4 2023 .SHORT TERM...(This evening through Wednesday) Issued at 104 PM MDT Tue Jul 4 2023 ...Slight risk of severe thunderstorms through this evening much of northeast Colorado... ...Flash flooding potential exists through this evening... ...Much cooler Wednesday, with a slight risk of severe Palmer Divide... Overall, the timing of the forecast appears to be on track. The upper level trough axis over the northern Rockies will move across Wyoming this evening. As it does, a 60 kt upper level jet max over northern UT will move across the WY/CO border by 00z this evening which should help enhance the developing storms this evening. In addition there will be a broad area of weak QG ascent in place across northern CO this evening. The next cold front is moving has moved passed Douglas and Casper WY this afternoon, and those stations have dropped in the 50s after fropa. The front should reach the Denver area in the 5-6 pm time frame. SPC mesoanalysis still indicates ML CAPE/Sfc Based CAPES of 1000/2000 j/kg across the urban corridor and northeast plains respectively. The storms are starting to intensify and will continue to do so into this evening. The simulated reflectivity of the NAMNST model appears best reflect the current situation this afternoon. It keeps the keeps the showers and storms active through the evening, with some gradual decrease in intensity from west to east after midnight. The main threat from the storms will be damaging wind and hail, with a lesser threat of tornadoes. Localized flash flooding can't be ruled out due to training cells. The greatest area of concern in the burn areas will be for Cameron Peak, but flash flooding will not necessarily be confined to that area. precipitable water values will increase significantly overnight, generally 1.0 near the foothills to 1.3 inch over the far northeast plains. On Wednesday, it will be socked in the stratus at least through the morning. High temperatures will struggle to reach the mid 60s in Denver. The record low max of 62 in 1960 should stay in tact but it will be close. Last year on July 5th, we topped out at 96F. There will be a threat of severe thunderstorms, but it should be confined to the Palmer Divide. Further north, it will be much more stable with more showers vs thunderstorms. Overall the best chance of storms will be over the elevated terrain. .LONG TERM...(Wednesday night through Tuesday) Issued at 104 PM MDT Tue Jul 4 2023 Cross sections show low clouds hang on through the day and into Wednesday evening and night across the Front Range and eastern plains. It should remain too stable for thunderstorms for most locations. The Palmer Divide and into Lincoln county could see some thunderstorms where the lower clouds may erode and temperatures warm more. Storms here could become severe with large hail and heavy rain accompanying the storms. Strong west to northwest flow aloft will prevail Thursday through Saturday around an upper level ridge that's been pushed south and will be along the U.S./Mexico border. Low clouds are expected to dissipate Thursday morning. Temperatures will warm up into the upper 70s and lower 80s with the increased sun. This will help to destabilize the airmass with surface based CAPE of 1000-2000 J/kg. Higher surface pressure over the Northern and Central Plains will keep an easterly low level flow over the Front Range and eastern plains. These easterly winds will continue to advect moisture into the area. Westerly winds above the low level easterlies will result in good shear to help severe storms form. These conditons will continue into Friday and Saturday. Temperatures may be slightly warmer by Saturday, but otherwise don't expect much change in the weather for Friday and Saturday. The easterly winds will not push west of the Continental Divide, so moisture will be lacking for thunderstorms here. For Sunday through Tuesday, the upper level ridge that's been over the Desert Southwest will intensify. Flow aloft weakens as the ridging begins to influence the weather more over Colorado. This will bring warmer and drier conditions. Expect highs to push into the mid to upper 80s for Sunday across northeast Colorado. Warming trend continues into next week with lower 90s possible for most locations over northeast Colorado by Tuesday. Chances for thunderstorms will decrease. Expect isolated thunderstorms each day Light/moderate rainfall and gusty outflow winds are expected to accompany the thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1015 AM MDT Tue Jul 4 2023 The front has pushed through the terminals this morning with gusts up to 25 kts earlier. Although the stronger gusts have weakened, they will return in the afternoon, and generally from a northeast/east direction. Outside of that, it's still looking like several rounds of thunderstorms could impact the terminals in the 21z-06z period. A severe thunderstorm is possible, but more likely impacts will be several wind shifts with gusts to 35 knots, and localized IFR in heavy rain and hail for a short time. Instrument approaches to KDEN may be needed for much of the afternoon and evening due to thunderstorms and ceilings. Expect a lowering stratus deck to envelope the airports later this evening and overnight with MVFR/IFR ceilings likely. These conditions are expected to persist through Wednesday morning. && .HYDROLOGY... Issued at 104 PM MDT Tue Jul 4 2023 The moderate risk of flash flooding will still be in place primarily for the Cameron Peak through this evening, and that could be the case for Wednesday as well. In addition to southeasterly upslope winds there will also be better precipitable water values over the area. For the other burn scars the threat will be more limited. Outside of the burn scars, the threat threat of flash flooding will exist but should be more localized. Easterly low level flow will keep a moist airmass in place through Saturday. Precipitable water values will be around an inch or slightly greater across Front Range and eastern plains. Expect scattered to numerous thunderstorms each afternoon through Saturday. These storms will be capable of heavy rainfall which could lead to flooding, mainly for the flood prone areas. Airmass begins to dry some Sunday and into next week. This will lead to fewer and weaker storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper HYDROLOGY...Cooper/Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 947 AM MDT Tue Jul 4 2023 COZ030>051-051600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 947 AM MDT Tue Jul 4 2023 ...Severe storms possible this afternoon and evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected this afternoon and tonight over the foothills and plains. Some of the storms could be severe with large hail, damaging winds and heavy rain. Heavy rainfall could also cause flash flooding problems, most notably over the burn areas. There could be severe rounds of storms today, with the second round coinciding with fire work displays and picnics this evening. Holiday enthusiasts are urged to have adequate ways to take cover during their outside festivities. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are likely over the mountains on Wednesday with mainly scattered showers over the plains. There will be a threat of flash flooding over the alpine burnt areas. Scattered late day showers and thunderstorms are forecast for Thursday through Saturday with hail and heavy rainfall possible. Chances for thunderstorms decrease Sunday and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 1 pm this afternoon. Reports of hail, heavy rain and flooding will be appreciated.
Special Weather Statement
National Weather Service Denver CO
143 PM MDT Tue Jul 4 2023
COZ032>036-042015-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
143 PM MDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of south central
Larimer, Gilpin, eastern Grand, northwestern Clear Creek and western
Boulder Counties through 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Bear Lake to near Berthoud
Pass, or along a line extending from 36 miles west of Fort Collins to
42 miles west of Denver. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estes Park, Nederland, Fraser, Bear Lake, Winter Park, Central City,
Grand Lake, Jamestown, Ward, Black Hawk, Raymond, Berthoud Pass,
Brainard Lake, Tolland, Gold Hill, Tabernash, Meeker Park, Rollins
Pass, Eldora and Rollinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4042 10537 3981 10542 3979 10586 4039 10584
TIME...MOT...LOC 1942Z 262DEG 36KT 4035 10571 3982 10575
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
221 PM MDT Tue Jul 4 2023
COZ033>036-038>040-043-042045-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
221 PM MDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of southwestern Weld,
Broomfield, southeastern Larimer, Gilpin, northern Jefferson,
northwestern Adams and Boulder Counties through 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Buckhorn Mountain to near
Idledale, or along a line extending from 10 miles west of Fort
Collins to 16 miles west of Denver. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Fort Collins, Thornton, Arvada, Westminster, Boulder,
Longmont, Loveland, Broomfield, northwestern Commerce City,
Northglenn, Lafayette, Windsor, Louisville, Erie, Superior, Federal
Heights, Firestone, Johnstown, Frederick and Estes Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central, north central and northeastern Colorado.
&&
LAT...LON 4054 10486 3981 10487 3981 10565 4055 10567
TIME...MOT...LOC 2021Z 257DEG 31KT 4059 10527 3969 10526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
340 PM MDT Tue Jul 4 2023
COZ048-042215-
Logan County CO-
340 PM MDT Tue Jul 4 2023
...Gusty winds will impact portions of central Logan County through
415 PM MDT...
At 339 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Peetz to near Sterling, or along a line
extending from 11 miles southwest of Sidney to 31 miles north of
Akron. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sterling, Fleming, Iliff, Peetz, Crook, Proctor, Padroni and Twin
Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.
&&
LAT...LON 4100 10273 4059 10280 4059 10332 4100 10319
TIME...MOT...LOC 2139Z 271DEG 32KT 4099 10307 4061 10323
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
405 PM MDT Tue Jul 4 2023
COZ030-033-042230-
Jackson County Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
405 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southeastern Jackson
and northeastern Grand Counties through 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rand, or 53 miles west of Fort Collins, moving
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cameron Pass and Rand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Colorado.
&&
LAT...LON 4056 10585 4036 10578 4034 10585 4035 10586
4034 10587 4029 10608 4031 10605 4032 10607
4028 10609 4027 10615 4029 10615 4029 10616
4047 10622
TIME...MOT...LOC 2205Z 249DEG 27KT 4038 10606
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
431 PM MDT Tue Jul 4 2023
COZ030-031-042300-
Jackson County Below 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
431 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of northwestern Jackson
County through 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Mt Zirkel, or 47 miles northeast of Craig, moving east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake John and Pearl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10637 4075 10636 4074 10666 4076 10667
4079 10664 4082 10664 4083 10666 4085 10665
4089 10669 4087 10671 4087 10674 4089 10674
4090 10677 4091 10678 4100 10678
TIME...MOT...LOC 2230Z 268DEG 33KT 4084 10675
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
519 PM MDT Tue Jul 4 2023
COZ035-038-039-042345-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
519 PM MDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southeastern Larimer
and northeastern Boulder Counties through 545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs, or 22 miles southwest of Fort Collins, moving east
at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loveland, Berthoud, Lyons, Carter Lake, Pinewood Springs, Cedar Cove
and Drake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central and northeastern Colorado.
&&
LAT...LON 4035 10502 4035 10506 4024 10506 4023 10547
4030 10547 4030 10546 4032 10546 4033 10548
4043 10548 4045 10502
TIME...MOT...LOC 2319Z 268DEG 31KT 4033 10537
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RPKThe Cheyenne radar (KCYS), 85 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119492, 1119493, 1119415, 1119416, 1119418, 1119417.